So yesterday was Yom Kippur, a 25 hour fast from food or drink of any kind. After I break a fast, I usually catch a buzz which makes it almost impossible to fall asleep and ensures me of a miserable next day. This time I decided to be a good herbalist and heal myself. I took some Valerian and had a great night's sleep and am feeling quite refreshed and content this morning. Valerian is a wonderful ally for those with extreme anxiety and insomnia. It is often referred to as 'Nature's Valium', although I think it should be the other way around and Valium (diazapam) should be referred to as the pharmaceutical Valerian. Although they sound alike and work in similar ways by binding to the same brain receptors, Valium is not derived from Valerian as many people think. Valerian is non addictive, does not interfere with the REM part of sleep, and you are not left with that groggy hangover feeling the next day.
Medicinally the roots are used. You would recognize Valerian simply from the pungent odor. It is kind of a stinky herb, although it does not bother me, some folks find it quite repugnant. (For all that odor though, it's effectiveness is worth it, in my opinion.) You can take it either in a tincture or capsule form. The plant itself has lovely smelling bell shaped flowers. I do not have any Valerian growing in my garden but I read that "Gregory Tilford, in his book From Earth to Herbalist, writes that Valerian is easy to grow and can be a great addition to the herbalist's garden. The roots are harvested when at least two years old and can be divided and planted again."
Botanical name: Valeriana officinalis.
May help: Anxiety, insomnia, menstrual cramps, tension headaches, sleep problems associated with chronic fatigue syndrome, muscle cramps, and muscle spasms.
Origin: Europe and Asia, although Valerian sitchensis is in the western mid elevations of North America
Cautions and possible side effects: Do not use with prescription medications such as diazepam (Valium) or amitriptyline (Elavil). Don't use Valerian if you experience heart palpitations or nervousness after taking it.